pills may spur food allergies

Tagged:  

MEDICATIONS DESIGNED to fight heartburn and other stomach problems may be unwitting accomplices to an apparent rise in food allergies. Although the medicines may seem harmless--many women take one kind just for its calcium--Austrian researchers have found that people may develop allergies after taking the drugs along with foods that are new to them.

The researchers observed this effect in people who used medicines like Prilosec and Zantac, but they predict that everyday antacids would have a similar impact. By blocking the production of stomach acid or neutralizing it, these drugs inhibit an enzyme that breaks down food proteins. Undigested, the proteins may be absorbed by the gut, where they can trigger an immune response, researchers say.

At a recent World Allergy Organization meeting, the investigators reported similar results from a study on mice that were given unfamiliar fish and hazelnut proteins along with the meds.

Food allergies affect as many as 7 million Americans. If you take antacids or heartburn drugs, stick to familiar territory on the dinner menu, warns study author Erika Jensen-Jarolim, M.D., of the University of Vienna.

PHOTO (COLOR)

~~~~~~~~

By Jacqueline Stenson

EDITED BY Adam Martin

Share this with your friends